MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C4060-B
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, the physician placed penumbra coils in the target vessel using the lantern.While advancing the next ruby coil, the physician encountered resistance at 30cm from the tip of the lantern; therefore, the physician decided to remove the ruby coil and flushed it with saline.While re-advancing the ruby coil, it would not advance in the lantern; therefore, it was removed.The procedure was completed using other penumbra coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the returned pusher assembly had bends at 55.0cm and 72.5cm.The pusher assembly was kinked and fractured at 76.0 cm, just proximal to the introducer sheath.The pull wire was retracted from the distal detachment tip (ddt) and embolization coil was detached from the pusher assembly and undamaged.The pet lock was still intact.Conclusions: the lantern used in the procedure was not returned for evaluation; therefore, cause of the initial reported resistance was unable to be determined.It was reported that the ruby coil was unable to be re-advanced into the lantern after being removed.Cause was determined to be the kinked pusher assembly.If the pusher assembly is kinked, it may be unable to advance through the introducer sheath and into the microcatheter.Subsequent fracture of the pusher assembly and detachment of the embolization coil was incidental to the reported complaint and likely occurred after the event.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: (b)(4).

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9438889
Report Number3005168196-2019-02267
Device Sequence Number19866240
Product Code HCG
UDI-Device Identifier00814548019437
UDI-Public00814548019437
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/12/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C4060-B
Device Catalogue NumberRBY2C4060
Device Lot NumberF91024
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/12/2019
Supplement Date Received by Manufacturer11/20/2019
Initial Report FDA Received Date12/09/2019
Supplement Report FDA Received Date02/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005